Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#236018] of Robert Calderbank

Papers Published

  1. Calderbank, AR; Jr, EGC; Flatto, L, OPTIMAL DIRECTORY PLACEMENT ON DISK STORAGE DEVICES., Journal of the ACM, vol. 35 no. 2 (1988), pp. 433-446 [doi]
    (last updated on 2017/12/10)

    Abstract:
    Two mathematical models dealing with optimal placement of directories on disk devices are analyzed. Storage addresses on the disk are approximated by points in the interval left bracket 0, 1 right bracket . Requests for information on the disk are represented by a sequence of file names. To process a request, a read-write head is first moved to a directory kept on the disk that specifies the address of the file, and then a head is moved to the specified address. The addresses are assumed to be independent and uniform on left bracket 0, 1 right bracket . In the first model we consider a system of two heads separated by a fixed distance d and a directory situated at 0 less than equivalent to x less than equivalent to 1. In the second model we consider a system consisting of one head and n greater than equivalent to 2 directories at 0 less than equivalent to x//1 less than x//2 less than . . . less than x//n less than equivalent to 1. For both models we study the problem of finding those values of the parameters that minimize the expected head motion to process a request in statistical equilibrium.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320